Alert archive / Maryland / Flash Flood Warnings in 2004

Flash Flood Warning 85, NWS Baltimore/Washington

September 18, 2004Allegany County, Washington County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Sep 18, 2004, 12:58 AM EDT for Allegany County, Washington County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2004, 12:58 AM EDT (04:58 UTC)
Expired
Sep 18, 2004, 4:00 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Allegany County, MD, Washington County, MD

The radar

The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.0 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2004-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2004-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1144 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 180509
FFWLWX
MDC001-043-180800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1258 AM EDT SAT SEP 18 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND
  ALLEGANY COUNTY IN WESTERN MARYLAND

* UNTIL 400 AM EDT

* AT 1252 AM EDT...RADAR INDICATED THUNDERSTORMS WITH MODERATE RAIN 
OVER THE WARNED AREA.  RADAR INDICATES THAT 3 TO 6 INCHES OF RAIN 
HAS ALREADY FALLEN OVER PORTIONS OF THE WARNED AREA. ANOTHER 1 INCH 
WILL BE POSSIBLE THROUGH 400 AM EDT. EMERGENCY MANAGERS REPORTED 
THAT STREAMS WERE AT OR SLIGHTLY ABOVE BANKFUL AT 12:40 AM 
SATURDAY...BUT THAT WATERS WERE SLOWLY RECEDING.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY MODERATE       
RAIN INCLUDE HAGERSTOWN AND WILLIAMSPORT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3971 7796 3950 7771 3971 7762 3971 7889
      3960 7897 3967 7879 3970 7858 3972 7832

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 12:20 AM EDT, 38 minutes earlier.

Area forecast discussion, Sep 18, 12:20 AM EDT, 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1220 AM EDT SAT SEP 18 2004

.UPDATE...
UPDATED PUBLIC PRODUCTS TO REMOVE WATCH HEADLINE. TORNADO WATCH
836 EXPIRED AT MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL CONTINUE OVERNIGHT.

.PREVIOUS DISCUSSION...406 PM...

SHORT TERM...

HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST
OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN
ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS
BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG
THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV
THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT
OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5.

IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA
DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY.

WOODY

LONG TERM (SAT NIGHT-FRI)

THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN
HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE
40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED
TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY
WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY
HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING.

ROSA
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH THROUGH 8 PM FOR ZONE DCZ001.

MD...FLOOD WATCH THROUGH 8 PM FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH THROUGH 8 PM FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH THROUGH 8 PM FOR ZONES WVZ048>055.

&&

CORRECTED TO REMOVE CODING FOR TORNADO WATCH.
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Sep 17, 10:20 PM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TORNADO          EARLYSVILLE             38.16N 78.48W
09/17/2004                   ALBEMARLE          VA   BROADCAST MEDIA

            TORNADO SIGHTED AT 315 PM.

&&

STRONG
Local storm report, Sep 17, 10:42 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      ANNANDALE               38.83N 77.21W
09/17/2004                   FAIRFAX            VA   COUNTY OFFICIAL

            HIGH WATER ON ROADS IN WEST ANNANDALE AND WEST FAIRFAX.
            WOODBURN ROAD IN ANNANDALE ABOUT TO BE CLOSED.

&&

RDH
Local storm report, Sep 17, 10:46 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1046 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLASH FLOOD      WARRENTON               38.72N 77.80W
09/17/2004                   FAUQUIER           VA   COUNTY OFFICIAL

            SEVERAL ROADS CLOSED COUNTYWIDE DUE TO HIGH WATER.

&&

RDH
Local storm report, Sep 17, 10:53 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1053 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1053 PM     FLASH FLOOD      LEESBURG                39.10N 77.56W
09/17/2004                   LOUDOUN            VA   COUNTY OFFICIAL

            LAWSON ROAD IN LEESBURG CLOSED BY HIGH WATER. FLOODING
            ALSO REPORTED AT LOUDOUN COUNTY PARKWAY AND ROUTE 7.

&&

RDH
Local storm report, Sep 17, 11:12 PM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TORNADO          1 N INWOOD              39.37N 78.05W
09/17/2004                   BERKELEY           WV   EMERGENCY MNGR

            *** 6 INJ *** NUMEROUS STRUCTURES COLLAPSED. 20 IN
            DARKSVILLE ALONE. MAJOR ACCIDENT CAUSED ON 1-81. 4 INJ IN
            ACCIDENT 2 OTHERWISE.

&&

STRONG
Special weather statement, Sep 18, 12:09 AM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1209 AM EDT SAT SEP 18 2004

DCZ001-MDZ003>007-009>011-013-014-016>018-VAZ028-030-031-040>042-
050>057-WVZ051>053-180500-
ANNE ARUNDEL-ARLINGTON-BERKELEY-CALVERT-CARROLL-CHARLES-CLARKE-
CULPEPER-DISTRICT OF COLUMBIA-FAIRFAX-FAUQUIER-FREDERICK MD-
FREDERICK VA-HARFORD-HOWARD-JEFFERSON-KING GEORGE-LOUDOUN-MONTGOMERY-
MORGAN-NORTHERN BALTIMORE-ORANGE-PRINCE GEORGES-PRINCE WILLIAM-
RAPPAHANNOCK-SOUTHERN BALTIMORE-SPOTSYLVANIA-ST MARYS-STAFFORD-
WARREN-WASHINGTON-
1209 AM EDT SAT SEP 18 2004

...TORNADO WATCH HAS EXPIRED...

TORNADO WATCH NUMBER 836 THAT INCLUDED THE DISTRICT OF COLUMBIA...
NORTHERN VIRGINIA...EASTERNMOST WEST VIRGINIA...AND MOST OF MARYLAND
WEST OF THE BAY HAS EXPIRED. ALTHOUGH SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS PARTS OF THE REGION...THE TORNADO THREAT HAS
DIMINISHED.

REMEMBER...A FLOOD WATCH REMAINS IN EFFECT FOR THE AREA THROUGH
SATURDAY.

STRONG/CPW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:16 PM EDTTornado WarningLWXWashington44 min
Sep 17, 10:10 PM EDTFlash Flood WarningLWXWashington2 hr
Sep 17, 10:16 PM EDTFlash Flood WarningLWXAllegany119 min
Sep 18, 3:48 AM EDTSevere Thunderstorm WarningLWXHarford27 min

Nearby

Flash Flood Warnings in Maryland, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.